Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Northern Indiana

September 6, 2012Jay County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 6, 2012, 4:57 PM EDT for Jay County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2012, 4:57 PM EDT (20:57 UTC)
Expired
Sep 6, 2012, 5:30 PM EDT
In force
33 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 126 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS53 KIWX 062057
SVRIWX
INC075-062130-
/O.NEW.KIWX.SV.W.0117.120906T2057Z-120906T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JAY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 530 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM
  WAS LOCATED OVER SOUTHERN JAY COUNTY...OR 5 MILES SOUTHWEST OF
  PORTLAND...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
  JAY COUNTY...INCLUDING THE FOLLOWING LOCATIONS LIBER...BLUFF
  POINT...BOUNDARY CITY AND SALAMONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PING PONG BALL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL
WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON
TWITTER WITH THE HANDLE... @NWSIWX. REPORTS CAN ALSO BE MADE TO THE
NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT
877-633-6772.

&&

LAT...LON 4033 8509 4040 8516 4043 8512 4044 8505
      4039 8486 4037 8480 4032 8480 4032 8481
      4031 8507
TIME...MOT...LOC 2057Z 305DEG 18KT 4037 8504
WIND...HAIL 60MPH 1.50IN

$$
1 follow-up statement
465 
WWUS53 KIWX 062116
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EDT THU SEP 6 2012

INC075-062130-
/O.CON.KIWX.SV.W.0117.000000T0000Z-120906T2130Z/
JAY IN-
516 PM EDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN JAY COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM
WAS LOCATED OVER NORTH CENTRAL RANDOLPH COUNTY...OR ABOUT 9 MILES
SOUTH OF PORTLAND...AND MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SALAMONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PING PONG BALL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL
WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON
TWITTER WITH THE HANDLE... @NWSIWX. REPORTS CAN ALSO BE MADE TO THE
NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT
877-633-6772.

&&

LAT...LON 4032 8505 4034 8505 4040 8497 4039 8487
      4036 8482 4032 8480
TIME...MOT...LOC 2116Z 305DEG 18KT 4030 8495
WIND...HAIL 60MPH 1.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:54 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 6, 2:54 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
254 PM EDT THU SEP 6 2012

.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT...
FCST PERIOD TO BEGIN WITH RELATIVELY QUIET WX PATTERN AS SFC
BOUNDARY EXPECTED TO CONTINUE DRIFTING SLOWLY SE AND ALLOW WEAK SFC
RIDGE TO MOVE INTO THE AREA TONIGHT. RIDGE WILL BRING COOLER AND
DRIER AIR WITH IT...ALLOWING LOWS TO DIP DOWN INTO THE 55-60F RANGE
TONIGHT. PATCHY FOG STILL OF SOME CONCERN...ESPECIALLY EASTERN HALF
OF CWA WHERE RESIDUAL LOW LEVEL MOISTURE EXPECTED TO LINGER. FOCUS
THEN TURNS TO NEXT SYSTEM APPROACHING THE AREA. FORECAST SOUNDINGS
INDICATING GOOD POTENTIAL FOR STRONG STORMS TO DEVELOP BY FRIDAY
AFTERNOON WITH DECENT VEERING PROFILE 0-2KM. NOT COMPLETELY SOLD ON
THE DEGREE OF DESTABILIZATION OFFERED BY THE NAM AS CLOUD COVER MAY
HAMPER DAYTIME HEATING...BUT CERTAINLY EXPECT MORE THAN ENOUGH
INSTABILITY TO GET STORMS GOING. MID LEVEL SUPPORT WILL ALSO
ACCOMPANY THIS SYSTEM AS SHORT WAVE MOVING THROUGH BASE OF LARGE
SCALE UPPER TROF WILL BRING 50-55KT SPEED MAX INTO THE AREA BY
FRIDAY AFTN. MODELS HAVE TRENDED TOWARD A MORE PROGRESSIVE FLOW AND
THEREFORE OFFERING A QUICKER EXIT FOR THIS SYSTEM AND LESS DEEPENING
OF ASSOCIATED UPPER TROUGH SO EXPECTING PRECIP TO BE WINDING DOWN IN
WESTERN PART OF THE CWA BY THE END OF THE FCST PERIOD. WENT WITH A
LITTLE MORE DETAIL ON TIMING IN THE GRIDS WITH DRY FCST IN EASTERN
CWA 12-18Z FRIDAY ON THE FRONT END AND CHANCE POPS IN WESTERN HALF
06-12Z SAT ON THE BACK END.

&&

.LONG TERM...
SATURDAY THROUGH THURSDAY...AN UPPER LEVEL TROF WILL BE MOVING
ACROSS AND THEN OUT OF THE AREA SATURDAY. KEPT SOME LINGERING
SHOWERS IN THE FORECAST SATURDAY AS THE TROF MOVES OUT OF THE AREA.
HAVE ALSO KEPT A CHANCE FOR SHOWERS SATURDAY NIGHT AND SUNDAY AS A
WEAK SECONDARY TROF MOVES ACROSS THE WESTERN GREAT LAKES REGION. IN
GENERAL...MOST OF THE MODELS HAVE HAD A DIFFICULT TIME WITH THIS
PATTERN. 500 MB ANALOG CORRELATION COEFFICIENTS ARE VERY LOW...
LEADING TO LOW CONFIDENCE LATE THIS PERIOD. FOR SATURDAY NIGHT AND
SUNDAY...RELATIVELY STEEP LAPSE RATES AND DELTA T VALUES OVER 10 MAY
HELP WITH SHOWER DEVELOPMENT. FOR THE REST OF THE PERIOD...
ANOMALOUSLY STRONG FLOW SHOULD PERSIST ACROSS SOUTHERN CANADA AND
ACROSS THE NORTHERN CONUS PER THE BULK OF THE GFS AND CANADIAN
ANALOGS. THERE SHOULD BE WEAK BUT RELATIVELY FAST MOVING SYSTEMS
ACROSS THE NORTHERN CONUS THIS WEEK. KEPT THE FORECAST DRY SUNDAY
NIGHT THROUGH THURSDAY WITH A GRADUAL WARMING TREND.

&&

.AVIATION...18Z TAFS...

SFC ANALYSIS STILL SHOWING TROF AND ASSOCIATED FRONTAL BOUNDARY
LINGERING OVER THE AREA WITH VIS SAT DEPICTING VFR CU FIELD
EXPANDING OVER KFWA THIS AFTERNOON. BOUNDARY EXPECTED TO SLOWLY
DRIFT SE THROUGH THE EARLY EVENING HOURS AND ALLOW WEAK SFC RIDGE TO
MOVE IN OVER THE AREA. DRIER AIRMASS EXPECTED TO PRECLUDE ANY VSBY
RESTRICTING FOG IN KSBN AREA...BUT RESIDUAL LOW LEVEL MOISTURE
EXPECTED TO REMAIN IN THE VICINITY OF KFWA...RESULTING IN MVFR FOG
BY EARLY MORNING HOURS ON FRIDAY. NEXT SYSTEM THEN APPROACHES FROM
THE WEST BUT BEST CHANCE FOR PRECIP NEAR THE END OF TAF PERIOD OR
JUST BEYOND AT KSBN SO WILL ONLY BRING IN MID LEVEL OVC DECK ATTM.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK UNTIL 7 PM CDT THIS EVENING FOR INZ003.

MI...RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR MIZ077.

OH...NONE.
LM...NONE.
&&

SHORT TERM...JAL
LONG TERM...SKIPPER
AVIATION...JAL
Hazardous weather outlook, Sep 6, 4:57 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EDT THU SEP 6 2012

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-070900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
457 AM EDT THU SEP 6 2012 /357 AM CDT THU SEP 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
HIGHWAY 30 IN INDIANA AND OHIO FRIDAY AFTERNOON INTO FRIDAY
EVENING...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-070900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
457 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.

THERE IS A HEIGHTENED RISK FOR RIP CURRENTS AND CONDITIONS
HAZARDOUS FOR SMALL CRAFT FRIDAY THROUGH SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-070900-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
457 AM EDT THU SEP 6 2012 /357 AM CDT THU SEP 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THERE IS A HEIGHTENED RISK FOR RIP CURRENTS FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Sep 6, 4:44 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 PM EDT THU SEP 6 2012

INZ034-062115-
JAY IN-
444 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME SOUTHEASTERN BLACKFORD
AND SOUTHERN JAY COUNTIES...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PORTLAND...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LIBER...COLLEGE CORNER AND BLUFF POINT...
  BOUNDARY CITY AND BRICE...
  SALAMONIA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4038 8521 4041 8521 4051 8516 4041 8480
      4032 8480 4032 8515
TIME...MOT...LOC 2044Z 285DEG 21KT 4040 8501

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:44 PM EDTSpecial Weather StatementIWXJay31 min
Sep 6, 6:27 PM EDTSpecial Weather StatementIWXJay33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.